Hail, St. Louis
- When
- April 22, 9:00 AM CST
- Where
- St. Louis County, Brookston
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 46.870, -92.600
The hail fell at U. S. Highway 2 at Brookston.
Storms rapidly developed over northeast Minnesota. the storms were good hail producers, with most of the hail under one inch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Storms rapidly developed over northeast Minnesota. the storms were good hail producers, with most of the hail under one inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 22, 3:04 AM CST, 5 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 404 AM CDT WED APR 22 2009 .DISCUSSION... QUIET DAY IN STORE FOR THE NORTHLAND AS STRONG UPR LVL RIDGING BUILDS E INTO THE WRN GRT LKS REGION. A SFC RIDGE DEPICTED BY MSAS ANALYSIS IS SITUATED ALONG THE WRN MN BORDER...AND WILL SHIFT E OVER THE FA THIS AFTERNOON...BRINGING PLENTY OF SUN AND DECREASING WINDS. AS THE RIDGE EXITS TO THE E OVERNIGHT...A SIGNIFICANT CHANGE IN AIR MASS WILL TAKE PLACE. REGION BECOMES SITUATED IN WARM SECTOR OF APPROACHING SYSTEM...RESULTING IN A STRONG RETURN FLOW AND 40-50KT LLJ OVER THE CWA BY 12Z. STRONG WAA/THETA-E ADVT AND H100-H50 THICKNESS RISES WILL ALLOW FOR WELL ABOVE NORMAL TEMPS THURS AHEAD OF COLD FRONT. INCREASED DEW POINTS TONIGHT/THURS CLOSER TO MODEL GUIDANCE AND TO ACCOUNT FOR STRONG MOISTURE TRANSPORT. THERE REMAINS A SCHC FOR -SHRA/ISOLD TSTM LATE TONIGHT INTO THURS MORNING. GFS/NAM AGREE THAT A ZONE OF LARGE OMEGA ASSOCIATED WITH THE NOSE OF THE LLJ AND WAA PUSHES E OVER CEN MN AND INTO WIS ZONES BY 12Z THUS. KEPT 20 POPS IN THIS AREA...BUT WILL HAVE TO BE MONITORED. ATTM...LIMITING FACTOR IN AVAILABLE MOISTURE AS BUFR SOUNDINGS AT HYR/IWD AND TIME/HT CROSS SECTIONS SHOW SIGNIFICANT LACK OF RH AND SUGGEST COLUMN DOES NOT SATURATE UNTIL COLD FRONT ARRIVES...WELL AFT 00Z FRI. EXTENDED...THUR NIGHT THRU SUNDAY... VERY UNSETTLED PATTERN WILL DOMINATE THE REGION COURTESY OF SWRLY MID LVL FLOW WITHIN SRN BRANCH OF WESTERLIES. INITIAL ROUND OF CONVECTION WILL SAG SOUTH WITH FRTL BDRY EARLY FRIDAY. 50H HEIGHTS FALL FRIDAY/EARLY SATURDAY AS NRN BRANCH OF JET STREAM PUSHES EAST ACROSS SRN CANADA. ASSOCIATED SFC HIGH WILL ASSIST IN STRENGTHENING LOW LEVEL NE FLOW...ENSURING A SOMEWHAT DAMP AND CHILLY PATTERN SAT/SUNDAY. SIGNIFICANT MDL DIFFERENCES SUNDAY AS EC BRINGS DEVELOPING SFC LOW INTO SWRN CWA WHILE GFS HAS SFC RIDGING IN SAME VICINITY...ABOUT AN 18MB DIFFERENCE. WILL NOT MAKE ANY SIGNIFICANT CHANGES AFTER EARLY SUNDAY BASED ON INCREASING SPREAD AMONGST MDL SUITE MEMBERS. SEEMS LIKE GFS OVERALL IS TOO FAST WITH PUSHING COLDER AIR INTO CWA THIS WEEKEND SO HAVE BACKED OFF ON TRANSITION TO ANY MIXED PRECIP UNTIL POSSIBLE SUNDAY. AT THAT TIME CMC SUPPORTS SOME POTENTIAL. && AVIATION...VFR WILL CONTINUE THROUGH THE NEXT 24 HRS AS SFC HIGH EDGES EAST TOWARDS AREA AND WINDS DIMINISH. SCT CU MAY OCCUR TODAY AS 85H RELATIVE HUMIDITY REMAINS HIGH ENOUGH NEAR HYR AND DLH. AN AREA OF MID LVL CLOUD SHOULD ADVANCE ACROSS THE CWA TOMORROW EVENING FROM WEST TO EAST. USING NAM12 COND PRESS DEFICIT... NEAR 70H... SUGGESTS CLOUD DECK ARRIVES INL/BRD NEAR 00Z...AROUND 03Z NEAR HIB/DLH...AND HYR AROUND 4Z TO 6Z. && POINT TEMPS/POPS... DLH 52 35 72 51 / 10 10 20 40 INL 51 38 74 41 / 10 10 20 70 BRD 59 43 79 49 / 10 10 10 40 HYR 55 36 76 57 / 10 10 20 20 ASX 46 35 73 53 / 10 10 20 30 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. GRANING/CANNON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 501 AM CDT WED APR 22 2009 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 501 AM CDT WED APR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL DEVELOP OVER FAR NORTHERN MINNESOTA THURSDAY EVENING...INCREASING IN COVERAGE OVER NORTHEAST MINNESOTA THROUGH THE NIGHT. STORMS MAY REDEVELOP FRIDAY ACROSS NORTHWEST WISCONSIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-231030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 501 AM CDT WED APR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT. STORMS MAY REDEVELOP FRIDAY. GRANING MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The Duluth radar (KDLH), 30 km away, was scanning. The volume nearest the first event began at 15:00 UTC.
2 hail. Local standard time, as filed.
The hail fell at U. S. Highway 2 at Brookston.
There were many reports of hail less than one inch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168443, 168444.